Alert archive / Iowa / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Des Moines, IA

June 20, 201126 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 20, 2011, 3:14 PM CDT for 26 counties in Iowa. It took effect at Jun 20, 2011, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2011, 3:14 PM CDT (20:14 UTC)
In effect from
Jun 20, 2011, 7:00 PM CDT
Expired
Jun 21, 2011, 3:36 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 26 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WGUS63 KDMX 202014
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT MON JUN 20 2011

...HEAVY RAINFALL POSSIBLE AGAIN TONIGHT OVER SOUTH CENTRAL IOWA...

.A RATHER STRONG LATE SPRING STORM IS LIKELY TO PRODUCE THUNDERSTORMS
WITH HEAVY RAINFALL OVERNIGHT TONIGHT. THOUGH THE STORMS WILL BE
MOVING RATHER QUICKLY...RAINFALL FROM THE PREVIOUS NIGHT OVER MUCH
OF THE AREA HAS LEFT SOILS NEARLY SATURATED. WITH RAINFALL OF ONE
HALF TO ONE INCH PER HOUR POSSIBLE...SOME FLASH FLOODING IS
POSSIBLE...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL
SUNDAY NIGHT AND EARLY MONDAY MORNING.

IAZ044-045-057>062-070>075-081>086-092>097-210415-
/O.NEW.KDMX.FF.A.0005.110621T0000Z-110621T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
314 PM CDT MON JUN 20 2011

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL 
  IOWA...SOUTHEAST IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA...
   INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...DALLAS... 
  JASPER...POLK AND POWESHIEK. IN SOUTH CENTRAL IOWA... 
  APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...MAHASKA... 
  MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN 
  SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA... 
  ADAIR...ADAMS...CASS AND TAYLOR. IN WEST CENTRAL IOWA... 
  AUDUBON...CARROLL...CRAWFORD AND GUTHRIE. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON

* HEAVY RAINFALL ON TOP OF ALREADY SATURATED SOIL MAY LEAD TO FLASH
  FLOODING OVERNIGHT TONIGHT AND EARLY TUESDAY MORNING. RAINFALL
  AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN A VERY SHORT PERIOD OF
  TIME...WITH UP TO 3 INCHES IN SOME CASES.

* PERSONS LIVING IN AREAS THAT RECEIVED HEAVY RAINS SUNDAY NIGHT
  ARE PARTICULARLY PRONE TO FLASH FLOODING TONIGHT...IF HEAVY
  RAINFALL IS OBSERVED. BE PREPARED TO MOVE TO HIGHER GROUND
  IMMEDIATELY IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR LOCATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. DO NOT DRIVE INTO FLOODED
AREAS OR ROADWAYS. NIGHT TIME FLOODING IS ESPECIALLY DANGEROUS AND
POTENTIALLY LIFE THREATENING. 

&&

$$

REV
2 follow-up statements
267 
WGUS63 KDMX 210159
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT MON JUN 20 2011

...HEAVY RAINFALL POSSIBLE AGAIN TONIGHT OVER SOUTH CENTRAL
IOWA...

.A STRONG LATE SPRING LIKE STORM WILL PRODUCE THUNDERSTORMS WITH
HEAVY RAINFALL OVERNIGHT TONIGHT. THOUGH THE STORMS WILL BE MOVING
RATHER QUICKLY...RAINFALL FROM THE PREVIOUS NIGHT OVER MUCH OF THE
AREA HAS LEFT SOILS NEARLY SATURATED. WITH RAINFALL OF ONE HALF TO
ONE INCH PER HOUR POSSIBLE...SOME FLASH FLOODING IS
POSSIBLE...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL
SUNDAY NIGHT AND EARLY MONDAY MORNING.

IAZ044-045-057>062-070>075-081>086-092>097-211000-
/O.CON.KDMX.FF.A.0005.000000T0000Z-110621T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
859 PM CDT MON JUN 20 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST 
  IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL IOWA...DALLAS...JASPER...POLK AND 
  POWESHIEK. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE... 
  DECATUR...LUCAS...MADISON...MAHASKA...MARION...MONROE... 
  RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS 
  AND WAPELLO. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND 
  TAYLOR. IN WEST CENTRAL IOWA...AUDUBON...CARROLL...CRAWFORD 
  AND GUTHRIE. 

* THROUGH TUESDAY AFTERNOON

* HEAVY RAINFALL ON TOP OF ALREADY SATURATED SOIL MAY LEAD TO 
  FLASH FLOODING OVERNIGHT TONIGHT AND EARLY TUESDAY MORNING. 
  RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN A VERY SHORT 
  PERIOD OF TIME...WITH UP TO 3 INCHES IN SOME CASES. 

* PERSONS LIVING IN AREAS THAT RECEIVED HEAVY RAINS SUNDAY NIGHT 
  ARE PARTICULARLY PRONE TO FLASH FLOODING TONIGHT...IF HEAVY 
  RAINFALL IS OBSERVED. BE PREPARED TO MOVE TO HIGHER GROUND 
  IMMEDIATELY IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR 
  LOCATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. DO NOT DRIVE INTO FLOODED
AREAS OR ROADWAYS. NIGHT TIME FLOODING IS ESPECIALLY DANGEROUS
AND POTENTIALLY LIFE THREATENING.

&&

$$
613 
WGUS63 KDMX 210836
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT TUE JUN 21 2011

IAZ044-045-057>062-070>075-081>086-092>097-210945-
/O.CAN.KDMX.FF.A.0005.000000T0000Z-110621T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
336 AM CDT TUE JUN 21 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA HAS BEEN
CANCELLED. ALTHOUGH ADDITIONAL SCATTERED THUNDERSTORMS WILL BE
POSSIBLE TODAY...THE THREAT OF FLASH FLOOD PRODUCING HEAVY
RAINFALL HAS SUBSIDED...THEREFORE THE WATCH IS CANCELLED.

$$

CC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 3:05 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 20, 3:05 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON JUN 20 2011

.SHORT TERM /TONIGHT/...
CURRENTLY GEARING UP FOR RATHER ACTIVE NIGHT ACROSS THE FORECAST
AREA. STRONG LATE SPRING STORM TAKING AIM AT UPPER MIDWEST TONIGHT
WITH LIKELIHOOD OF ALL MODES OF SEVERE WEATHER OVER THE AREA THROUGH
THE EVENING AND LATE NIGHT HOURS. WARM FRONT LOOKS TO BE ENTERING
FAR SOUTHERN IA LATE THIS AFTERNOON WITH SIGNIFICANT DRY PUNCH
HEADING INTO CENTRAL KANSAS AND NEBRASKA LATE THIS AFTERNOON.  BULK
SHEAR AND INSTABILITY SUPPORT SUPERCELLS WITH POTENTIAL TORS INTO
THE EVENING AND LIKELY TO SEE STORMS CONGEAL INTO A BOWING MCS WITH
EMBEDDED HP SUPERCELLS DURING THE OVERNIGHT HOURS. CURRENT SOUNDINGS
SUGGEST INITIATION AFT 22-23Z WEST WITH RAPID DEVELOPMENT INTO THE
EVENING. SECONDARY TROUGH OVER NORTHERN IA MAY BE ANOTHER AREA TO
WATCH WITH CONVERGENCE ALREADY TAKING PLACE THERE.  CAPE IN THE
3000-4000 J/KG RANGE BY LATE AFTERNOON AS UPPER LEVEL WAVE BEGINS TO
INTERACT WITH THE REGION BETWEEN 02-08Z TNT. EARLIER H300 ANALYSIS
SHOWED STRONG DIFFLUENCE ALOFT WITH NEG TILTED WAVE WORKING
NORTHEAST TOWARD THE STATE. THOUGH FORWARD PROPAGATING STORMS ARE
EXPECTED TONIGHT...HIGH PWATS AND LOW FLASH FLOOD GUIDANCE FROM LAST
NIGHTS RAINFALL WILL ALSO MEAN POTENTIAL FOR FLASH FLOODING WITH
UNDER .75 INCHES PER HOUR IN SOME CASES.  LIKELY WILL SEE HEAVY
DOWNPOURS AND FAST RATE RAINFALL IN A VERY SHORT PERIOD OF TIME
DESPITE QUICK MOVING STORMS. TONIGHTS STORMS COULD RESULT IN HIGH
END WIND EVENT IF THE STORMS ORGANIZE INTO BOW ECHO STRUCTURE LATER
IN THE EVENING HOURS. LOWS HAVE BEEN LOWERED TO NEAR CONVECTIVE
DOWNBURST TEMPERATURES. WINDS WILL BE SOUTHEAST TO EAST FOR MUCH OF
THE NIGHT BUT SHIFT TO THE SOUTH TOWARD MORNING AS WARM FRONT MOVES
INTO CENTRAL AND NORTHERN IOWA TOMORROW.

.LONG TERM /TUESDAY THROUGH MONDAY/...
AFTER AN ACTIVE NIGHT...MAJORITY OF THE STORMS WILL BE NORTHEAST AT
THE START OF THE PERIOD. THERE IS POTENTIAL FOR REDEVELOPMENT
TUESDAY AFTERNOON INTO LATE EVENING. MUCH COOLER TEMPS WILL FOLLOW
ON WEDNESDAY AND THURSDAY...WITH A GRADUAL WARM UP EXPECTED THROUGH
EARLY NEXT WEEK.

TUESDAY...VERTICALLY STACKED SYNOPTIC SYSTEM WILL BE LOCATED OVER
THE MISSOURI RIVER VALLEY BY 12Z...WITH 20.12 GFS PLACING THE
SURFACE LOW NEAR THE NE/SD/IA BORDER...ECMWF SLIGHTLY SOUTH...AND
THE NAM FURTHER SOUTH NEAR THE MO/NE/IA BORDER. RESIDUAL CLOUD COVER
IS EXPECTED ACROSS MOST OF IOWA...BUT BOUNDARY LAYER SHOULD QUICKLY
DESTABILIZE IF CLOUDS ARE ABLE TO BREAK UP THROUGH THE AFTERNOON.
MEANWHILE THE SURFACE LOW WILL GRADUALLY SHIFT NORTHEASTWARD IN
RESPONSE TO THE SLOWED PROGRESS OF THE CLOSED UPPER LEVEL LOW...AND
BY 00Z WILL BE LOCATED IN NORTHWEST/NORTHCENTRAL IOWA. WITH THE WARM
SECTOR ACROSS EASTERN IOWA...AND IT IS THIS REGION THAT WILL BE MOST
FAVORABLE FOR SEVERE WEATHER...IN PARTICULAR NORTHEAST IOWA BETWEEN
I35 AND I80. DEEP LAYER SHEAR OF 30-40KTS WITH MLCAPES OF +1500J/KG
WILL SUPPORT DISCRETE SUPERCELLS...WITH LARGE HAIL AS THE PRIMARY
THREAT...AND TOO A LESSER DEGREE SEVERE WIND. TORNADOES ARE ALSO A
POSSIBILITY AS SREF 20.09 BUFKIT SOUNDINGS AT WATERLOO SHOW 0-1KM
HELICITY GENERALLY IN THE 100-150 M2/S2 RANGE...AND LCL HEIGHTS
AROUND 2000FT.  LOOKS LIKE THE WINDOW FOR SEVERE WEATHER WOULD BE
DURING PEAK HEATING AND DEPEND HEAVILY ON THE BOUNDARY LAYERS
ABILITY TO RECOVER. AT THE MOMENT...THE MOST LIKELY TIME PERIOD
WOULD BE CENTERED AROUND THE EARLY AFTERNOON THROUGH LATE EVENING.

WEDNESDAY THOUGH THURSDAY...MUCH COOLER TEMPS ARE EXPECTED DURING
THE MIDDLE OF THE WEEK AS THE CLOSED LOW CONTINUES TO WOBBLE OVER
THE UPPER MIDWEST. H850 TEMPS WILL BE AT OR SLIGHTLY BELOW 10C...AND
FORECAST SOUNDINGS SHOW LOW STATUS WITH PERIODS OF LIGHT RAIN AND
DRIZZLE. WEAK SHORT WAVES WILL ROTATE AROUND THE CLOSED LOW AND
ENHANCE THE PRECIP CHANCES...BUT CONFIDENCE IN THE TIMING OF THESE
IS LOW. NONE THE LESS...HAVE TRIED TO ZONE IN ON THESE WAVES...BUT
ALSO TRENDED THE POPS SO THAT THE BEST CHANCES FOR PRECIP ARE DURING
THE LATE AFTERNOON. MAX TEMPS ON WED AND THURS WILL BE NEAR RECORD
LOW FOR LATE JUNE.

FRIDAY THROUGH MONDAY...NORTHWEST FLOW DOWNSTREAM OF UPPER LEVEL
RIDGING OVER THE HIGH PLAINS WILL CONTINUE TO KEEP TEMPS ON THE
COOLER SIDE. HOWEVER...BOTH ECMWF AND GFS 20.12 SHOW THETA_E
ADVECTION RETURNING ACROSS THE MISSOURI RIVER VALLEY. LEE SIDE
SHORTWAVES WILL LIKELY LEAD TO THE OVERNIGHT DEVELOPMENT OF
MCSS...SO HAVE INCLUDED SLIGHT POPS TO REFLECT THIS DURING THE EARLY
MORNING HOURS. CURRENT GUIDANCE KEEPS THE BULK OF THE PRECIP OVER
EASTERN NE/KS ALONG THE THETA_E GRADIENT.

.HYDROLOGY/...
LAST NIGHTS HEAVY RAINFALL HAS LEAD TO EXTREMELY SATURATED SOIL
CONDITIONS ACROSS SOUTHERN IOWA...WITH MOST STREAMS RUNNING NEAR OR
ABOVE BANK FULL. ANOTHER ROUND OF STORMS IS EXPECTED LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS AS A STRONG LOW PRESSURE SYSTEM
LIFTS NORTHWARD ALONG THE MISSOURI RIVER VALLEY. STORMS ARE EXPECTED
TO DEVELOP OVER EASTERN NE/KS THIS AFTERNOON AND MOVE ACROSS IOWA.
THE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 TO 3
INCHES PER HOUR. GIVEN THE RAINFALL POTENTIAL AND SOIL
CONDITIONS...A FLASH FLOOD WATCH HAS BEEN ISSUED. RIVER FLOODING MAY
ALSO BE A ISSUE DEPENDING ON WHICH BASINS RECEIVE THE HIGHEST
RAINFALL TOTALS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE.

&&

SHORT TERM...REV
LONG TERM...BEITLICH
AVIATION...REV
Hazardous weather outlook, Jun 20, 9:44 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT MON JUN 20 2011

IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>083-
092>094-211445-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
944 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS ACROSS WESTERN IOWA WHERE A MODERATE
RISK FOR SEVERE WEATHER EXISTS. GOLF BALL SIZED HAIL OR
LARGER...DAMAGING WIND GUSTS TO 75 MPH...AND A FEW TORNADOES ARE
POSSIBLE DURING THE EVENING. LOCALIZED HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN AND THE NORTH RIVER. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO NEXT WEEKEND. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON TUESDAY FOR LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO OR TWO. THE SEVERE WEATHER THREAT ON
WEDNESDAY AND THIS WEEKEND APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL IS NOW SCHEDULED FOR 1 PM
CDT TODAY TO BRIEF ON THE SEVERE WEATHER POTENTIAL FOR THIS
EVENING AND OVERNIGHT TONIGHT.

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT.
ADDITIONAL ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEK.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-084>086-
095>097-211445-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
944 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT EASTERN IOWA LATE
THIS EVENING INTO TONIGHT WHERE A SLIGHT RISK FOR SEVERE WEATHER
EXISTS. GOLF BALL SIZED HAIL AND DAMAGING WIND GUSTS TO 70 MPH
WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO NEXT WEEKEND. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON TUESDAY FOR LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO OR TWO. THE SEVERE WEATHER THREAT ON
WEDNESDAY AND THIS WEEKEND APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL IS NOW SCHEDULED FOR 1 PM
CDT TODAY TO BRIEF THE SEVERE WEATHER POTENTIAL THIS EVENING AND
OVERNIGHT TONIGHT.

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT.
ADDITIONAL ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEK.

In the hours before

Local storm report, Jun 20, 10:32 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 WNW DES MOINES        41.61N 93.72W
06/20/2011  M2.70 INCH       POLK               IA   TRAINED SPOTTER

            SINCE MIDNIGHT, WITH 2 INCHES OF RAIN FALLING FROM 400 TO
            700 AM.

&&

SKOW
Local storm report, Jun 20, 11:54 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     LEON                    40.74N 93.75W
06/20/2011                   DECATUR            IA   EMERGENCY MNGR

            SIGNIFICANT TREE DAMAGE IN THE TOWN OF LEON. AN ESTIMATED
            100 TO 200 TREES FELLED IN TOWN WITH LARGE TREE LIMBS
            LITTERING THE TOWN. TREES FELL ONTO THE ROOFS OF MANY
            HOUSES BUT NO MAJOR STRUCTURAL DAMAGE REPORTED. PERSONAL
            WEATHER STATION RECORDED A MAXIMUM WIND GUST OF 62 MPH.
            TIME ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, Jun 20, 12:04 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TORNADO          NEW SHARON              41.47N 92.65W
06/20/2011  F1               MAHASKA            IA   NWS STORM SURVEY

            TRACK LENGTH 1/2 MILE AND PATH WIDTH OF 50 YARDS.
            ESTIMATED WINDS OF 110 MPH. NUMEROUS TREES DOWNED WITH
            SOME TREES ON TOP OF HOUSES. POWER LINES DOWNED AND A
            STORAGE SHEAD SHIFTED FROM ITS FOUNDATION. CARS THROWN
            INTO A DITCH. WINDS RIPPED THE FOOTING OF SOME
            GRAVESTONES OUT AND TOPPLED THEM. PRIMARILY ON THE SOUTH
            SIDE OF TOWN. TIME ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, Jun 20, 12:35 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             S STUART                41.50N 94.32W
06/20/2011  E0.88 INCH       ADAIR              IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND. SOME TREE LIMBS DOWN. LEAVES
            REMOVED FROM TREES. LASTED 10 TO 15 MINUTES.

&&

SMALL
Local storm report, Jun 20, 2:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             6 NNW GREENFIELD        41.39N 94.49W
06/20/2011  E1.50 INCH       ADAIR              IA   TRAINED SPOTTER

            HAIL DENTED PICK UP TRUCK.

&&

SMALL
Local storm report, Jun 20, 2:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
229 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             2 E STUART              41.50N 94.28W
06/20/2011  E1.75 INCH       ADAIR              IA   PUBLIC

0311 AM     HAIL             DEXTER                  41.52N 94.23W
06/20/2011  E1.00 INCH       DALLAS             IA   POST OFFICE

&&
DELAYED REPORTS

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:10 PM CDTTornado WarningDMXRinggold35 min
Jun 19, 10:27 PM CDTSevere Thunderstorm WarningDMXClarke, Union48 min
Jun 19, 11:14 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more11 hr
Jun 19, 11:31 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold44 min
Jun 19, 11:37 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor38 min
Jun 19, 11:46 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Jun 19, 11:52 PM CDTTornado WarningDMXDecatur, Ringgold23 min
Jun 19, 11:57 PM CDTTornado WarningDMXDecatur22 min
Jun 20, 12:05 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne48 min
Jun 20, 12:17 AM CDTSevere Thunderstorm WarningDMXDecatur, Lucas, Wayne43 min
Jun 20, 12:29 AM CDTFlash Flood WarningDMXDecatur, Ringgold6 hr
Jun 20, 12:39 AM CDTTornado WarningDMXWayne16 min
Jun 20, 12:41 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold49 min
Jun 20, 12:49 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne26 min
Jun 20, 12:50 AM CDTSevere Thunderstorm WarningDMXPolk, Story40 min
Jun 20, 1:13 AM CDTFlash Flood WarningDMXDavis, Wapello6 hr
Jun 20, 1:13 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello47 min
Jun 20, 1:16 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne29 min
Jun 20, 1:19 AM CDTFlash Flood WarningDMXClarke, Lucas6 hr
Jun 20, 1:37 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Jun 20, 2:29 AM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie46 min
Jun 20, 2:53 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie37 min
Jun 20, 3:08 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison24 min
Jun 20, 3:24 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie36 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison19 min
Jun 20, 4:26 AM CDTRiver Flood WarningDMXLucas, Wayne3 hr
Jun 20, 6:40 AM CDTSevere Thunderstorm WarningDMXMarion, Warren37 min
Jun 20, 7:09 AM CDTRiver Flood WarningDMXPolk118 min
Jun 20, 9:01 AM CDTRiver Flood WarningDMXMadison, Warren3 days
Jun 20, 9:46 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 9:46 AM CDTRiver Flood WarningDMXWapello21 hr
Jun 20, 10:43 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 10:43 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 1:42 PM CDTRiver Flood WarningDMXMahaska, Wapello14 hr

Nearby

Flash Flood Watches in Iowa, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.